Idaho, 2008

Lightning Strike in Idaho, August 18, 2008

August 18, 2008 · NWS OTX · 1 event in 1 county or zone

Lightning from a thunderstorm struck a large tree which fell on a garage and truck in a residential driveway. The exact timing of this event is not known but occurred in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning from a thunderstorm struck a large tree which fell on a garage and truck in a residential driveway. The exact timing of this event is not known but occurred in the afternoon. The property damage is estimated at $2,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 18, 10:17 AM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 10:17 AM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1117 AM PDT MON AUG 18 2008

.SYNOPSIS...
THE HOT UPPER RIDGE WILL PUSH EAST TODAY AND ALLOW A COLD FRONT
TO PUSH THROUGH THE INLAND NORTHWEST BY TONIGHT...TRIGGERING
THUNDERSTORMS LATER TODAY. COOLER AND UNSTABLE CONDITIONS WILL
THEN PREVAIL ON TUESDAY AS A DEEP TROUGH OF LOW PRESSURE MOVES
ONTO THE COAST. EVEN COOLER AND WETTER CONDITIONS ARE EXPECTED BY
MIDWEEK.

&&

.DISCUSSION...
REST OF TODAY...WATER VAPOR LOOPS DEPICTING A SHORTWAVE TROF OVER
NW OREGON...LIFTING STEADILY NORTHWARD. MEANWHILE...PLENTY OF
SHOWERS AND THUNDERSTORMS WERE DEVELOPING AHEAD OF THIS
FEATURE...NO DOUBT BEING SUSTAINED BY VERY STEEP LAPSE RATES ABOVE
600 MBS. AS THIS FEATURE CONTINUES TO LIFT NORTH THROUGH THE
AFTERNOON...THERE IS LITTLE DOUBT THAT THE CONVECTION WILL
CONTINUE AS LAPSE RATES ABOVE 600 MBS ARE JUST AS UNSTABLE IF NOT
MORE SO OVER THE WESTERN THIRD OF THE CWA. THE BIGGER QUESTION IS
HOW FAR EAST WILL THE PRECIP EXTEND AND WHAT IMPACT WOULD THIS
HAVE ON TEMPERATURES. SUSPECT...THAT MUCH LIKE YESTERDAY
AFTERNOON...MOST OF THE CONVECTION WILL REMAIN TIED TO THE
APPROACHING SHORTWAVE TROFS...WHICH SHOULD KEEP MOST OF THE
ACTIVITY TIED TO LOCATIONS NEAR CASCADES AND INTO THE OKANOGAN
HIGHLANDS. GIVEN FORECAST CAPE VALUES APPROACHING 1000 J/KG AND
INCREASING AMOUNTS OF 0-6KM SHEAR NEAR THE CASCADES...SUSTAINED
UPDRAFTS ARE POSSIBLE...WITH THE PRIMARY THREAT BEING LARGE HAIL.
ALTHOUGH WE CANNOT ENTIRELY RULE OUT THE THREAT OF PRECIPITATION
ELSEWHERE...THE LACK OF DOWNSTREAM SHORTWAVES TROFS AND VERY HIGH
LCL HEIGHTS AND A DECENT CIN LAYER SHOULD KEEP COVERAGE ISOLATED.
THE SMALLEST CHANCES WILL OCCUR OVER CENTRAL PORTIONS OF THE IDAHO
PANHANDLE WHERE CHANCES ARE NEXT TO NOTHING.

TEMPERATURE FORECASTS FOR THIS AFTERNOON WILL BE TRICKY...DUE TO
MASS OF INCOMING CLOUDS NEAR THE CASCADES AND MUCH SUNNIER
CONDITIONS EXPECTED OVER NORTH IDAHO. SUSPECT LOCATIONS NEAR THE
CASCADES WILL NOT WARM UP MUCH MORE AS INSOLATION POTENTIAL LOOKS
LOW. OVER THE IDAHO PANHANDLE...MAX TEMPS COULD NEAR THE VALUES
ACHIEVED YESTERDAY...WITH MORE LOWER 100S A DISTINCT POSSIBILITY.
FORECASTS AND GRIDS WERE UPDATED ACCORDINGLY EARLIER THIS MORNING. FX

&&

.AVIATION...
VFR WX EXPECTED AT ALL TAF SITES THROUGH 18Z TUESDAY...WITH THE
MAIN WEATHER OF CONCERN BEING THUNDERSTORMS. MOST OF THE HIGH
BASED THUNDERSTORMS WILL REMAIN NEAR THE CASCADE CREST THROUGH 20Z
TODAY...THEN A FEW STORMS WILL BEGIN TO DEVELOP EAST OF THE
CASCADES...NEAR KEAT AND POSSIBLY NEAR KMWH TOWARD 20-24Z. TSRA
ACTIVITY WILL INCREASE ACROSS THE ERN COLUMBIA BASIN AND IDAHO
PANHANDLE AFTER 00-05Z TUESDAY. ACCOMPANYING THE INCREASING TSRA
THREAT WILL BE GUSTY WINDS WHICH SHOULD PEAK BETWEEN 00Z AND 07Z
TUES...WITH GUSTS TO 35 KT COMMON VCNTY ALL TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        95  65  82  58  72  53 /  10  30  20  20  70  50
COEUR DALENE  95  62  81  57  69  51 /   0  40  20  20  70  50
PULLMAN        95  59  82  55  71  48 /   0  40  20  10  70  50
LEWISTON      100  68  88  63  77  58 /   0  40  20  10  60  40
COLVILLE       98  55  84  51  72  50 /  10  40  20  40  70  50
SANDPOINT      93  56  80  52  66  51 /  10  20  20  20  70  60
KELLOGG        97  64  81  57  65  51 /   0  20  20  10  70  60
MOSES LAKE     96  61  85  58  77  55 /  20  30   0  20  40  20
WENATCHEE      94  65  84  60  75  58 /  30  40   0  30  40  20
OMAK           97  61  87  56  75  54 /  20  50  10  40  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

     RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES...
     LEWISTON AREA.

WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR EAST SLOPES NORTHERN
     CASCADES...NORTHEAST BLUE MOUNTAINS...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR MOSES LAKE AREA...
     NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES.

&&
Hazardous weather outlook, Aug 18, 4:09 AM PST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
509 AM PDT MON AUG 18 2008

WAZ038-041>044-191215-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TODAY NEAR THE
CASCADES...WITH WINDS BECOMING BREEZY LATER THIS AFTERNOON AS A
COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER
COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE
POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>037-191215-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND BREEZY WINDS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AND ESPECIALLY INTO EARLY EVENING AS A COLD FRONT MOVES
INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH
VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shoshone

When
August 18, 1:00 PM PST
Where
Shoshone County, Pinehurst
Property damage
$2,000
Reported by
Newspaper
Coordinates
47.530, -116.230

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130567.